Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Jan 24, 2018, 2:10 PM CST for 26 counties in Kansas. It took effect at Jan 25, 2018, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2018, 2:10 PM CST (20:10 UTC)
- In effect from
- Jan 25, 2018, 12:00 PM CST
- Expired
- Jan 25, 2018, 8:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
326 WWUS83 KICT 242010 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 210 PM CST Wed Jan 24 2018 KSZ067>070-082-083-091-092-251115- /O.UPG.KICT.FW.A.0001.180125T1800Z-180126T0000Z/ /O.NEW.KICT.FW.W.0001.180125T1800Z-180126T0000Z/ Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- 210 PM CST Wed Jan 24 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST THURSDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067...068... 069...070...082...083...091 AND 092... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 6 PM CST Thursday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ047-048-050>053-251115- /O.NEW.KICT.FW.W.0001.180125T1800Z-180126T0000Z/ Barton-Ellsworth-Rice-McPherson-Marion-Chase- 210 PM CST Wed Jan 24 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST THURSDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...048... 050...051...052 AND 053... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 6 PM CST Thursday. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ071-072-095-096-099-100-251115- /O.EXA.KICT.FW.A.0001.180125T1800Z-180126T0000Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- 210 PM CST Wed Jan 24 2018 ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 071...072...095... 096...099 AND 100... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect Thursday afternoon. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 28 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ093-094-098-251115- /O.CON.KICT.FW.A.0001.180125T1800Z-180126T0000Z/ Cowley-Elk-Chautauqua- 210 PM CST Wed Jan 24 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067...068... 069...070...082...083...091...092...093...094 AND 098... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 25 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
4 follow-up statements
149 WWUS83 KICT 250858 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 258 AM CST Thu Jan 25 2018 KSZ071-072-093>096-098>100-260000- /O.UPG.KICT.FW.A.0001.180125T1800Z-180126T0000Z/ /O.EXA.KICT.FW.W.0001.180125T1800Z-180126T0000Z/ Woodson-Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 258 AM CST Thu Jan 25 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 071...072...093...094...095...096...098...099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 6 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 19 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-049-260000- /O.EXA.KICT.FW.W.0001.180125T1800Z-180126T0000Z/ Russell-Lincoln-Saline- 258 AM CST Thu Jan 25 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033 AND 049... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 6 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 17 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ047-048-050>053-067>070-082-083-091-092-260000- /O.CON.KICT.FW.W.0001.180125T1800Z-180126T0000Z/ Barton-Ellsworth-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Kingman-Sedgwick-Harper-Sumner- 258 AM CST Thu Jan 25 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...048...050...051...052...053...067...068...069...070... 082...083...091 AND 092... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 17 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Ketcham
893 WWUS83 KICT 252048 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 248 PM CST Thu Jan 25 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-260000- /O.CON.KICT.FW.W.0001.000000T0000Z-180126T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 248 PM CST Thu Jan 25 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 071... 072...093...094...095...096...098...099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
185 WWUS83 KICT 252301 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 501 PM CST Thu Jan 25 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-260200- /O.EXT.KICT.FW.W.0001.000000T0000Z-180126T0200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 501 PM CST Thu Jan 25 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...052...053...067...068...069...070... 071...072...082...083...091...092...093...094...095...096...098... 099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...lowest relative humidity in the teens. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
603 WWUS83 KICT 260216 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 816 PM CST Thu Jan 25 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-260330- /O.EXP.KICT.FW.W.0001.000000T0000Z-180126T0200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 816 PM CST Thu Jan 25 2018 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051... 052...053...067...068...069...070...071...072...082...083...091... 092...093...094...095...096...098...099 AND 100... Breezy southerly winds will continue tonight, however relative humidities will slowly recover. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Jan 24, 1:58 PM CST, 12 minutes earlier.
Area forecast discussion, Jan 24, 1:58 PM CST, 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 158 PM CST Wed Jan 24 2018 .SHORT TERM...(This evening through Saturday night) Issued at 129 PM CST Wed Jan 24 2018 The main challenge in the short term are the winds Thursday and the timing of the frontal passage for Friday night and into Saturday. Strong souther flow and WWA is expected to control the region today and for tomorrow as well. Thursday, the pressure gradient will tighten up some and will allow the winds to increase during the day tomorrow and tomorrow night. Fire danger is expected to be an issue as well (see fire weather section for more information). The WAA ahead of the front will allow temperatures to be well above normal for this time of year today and Thursday. Thursday's temperatures could be a few degrees warmer if the WAA is able to erode the colder air at the boundary and mid levels so raised Thursday's temps some compensate. Friday, the winds will remain brisk which will allow for temperatures to remain above normal but not as warm at Thursday as the front will begin to transit the region with some CAA behind the front. Temperatures are expected to drop some but remain above normal for this time of year. .LONG TERM...(Sunday through Wednesday) Issued at 129 PM CST Wed Jan 24 2018 The long term looks dry and rather warm for this time of year. Mid and upper level flow looks to remain flat (zonal) for the most part which will keep the temperatures above normal but not allow them to really get too warm through mid next week. However, many of the long range models (both the ECMWF and the GFS) along with their ensembles are indicating that a long wave trough will start to set up over the western half of the country allowing a stronger frontal system to approach the region toward the end of the long range. Confidence on timing and intensity is very low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1121 AM CST Wed Jan 24 2018 VFR conditions are forecast at all sites throughout the period. Winds will increase tomorrow morning as surface pressure gradient and mixing increase. -Howerton && .FIRE WEATHER... Issued at 129 PM CST Wed Jan 24 2018 Very dry conditions continue to dominate the region today and tomorrow. No rain is expected for the next 48 hours and with strong southerly winds, fire danger is likely to be a problem. The highest risk will be Thursday afternoon over much of South Central and Central Kansas with southerly winds ranging from 18-25 mph with some gusts as high as 30 mph in some areas. With the dry conditions, both a Fire Weather Watch and a Red Flag Warning have been issued for most of the region tomorrow. See the latest bulletin for details. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 32 62 40 60 / 0 0 0 0 Hutchinson 30 62 39 58 / 0 0 0 0 Newton 31 62 39 58 / 0 0 0 0 ElDorado 33 62 40 59 / 0 0 0 0 Winfield-KWLD 34 62 42 61 / 0 0 0 0 Russell 25 63 37 55 / 0 0 0 0 Great Bend 27 64 36 56 / 0 0 0 0 Salina 29 63 40 57 / 0 0 0 0 McPherson 30 62 39 57 / 0 0 0 0 Coffeyville 34 65 42 60 / 0 0 10 10 Chanute 33 63 41 59 / 0 0 0 10 Iola 33 63 41 58 / 0 0 0 10 Parsons-KPPF 34 64 41 58 / 0 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Thursday afternoon for KSZ067>070-082-083- 091>094-098. && SHORT TERM...ELM LONG TERM...ELM AVIATION...PJH FIRE WEATHER...ELM
Hazardous weather outlook, Jan 24, 4:28 AM CST, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 428 AM CST Wed Jan 24 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 428 AM CST Wed Jan 24 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very high to possibly extreme grassland fire danger is expected Thursday due to mild temperatures and strong south winds. Some areas of south central and southeast Kansas may reach extreme grassland fire danger. Outdoor burning is strongly discouraged. Areas of southeast Kansas could also experience very high grassland fire danger on Friday ahead of a frontal passage. Another storm system may spread a mix of rain and rain mixed with light snow for areas east of the Kansas Turnpike Friday night through early Saturday. At this time, snow accumulations and impacts appear to be minimal. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Ketcham
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:27 AM CST | Fire Weather Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more | 24 hr |
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.